The magical mystery land of community health

I don't make this stuff up!…but I do change identifying information.

D’oh! July 29, 2008

Filed under: Uncategorized — lesbonurse @ 11:23 pm

Yet another explanation for my patients’ mysterious symptoms of dizziness, nausea and malaise: Antidepressant Discontinuation Syndrome. A recent newsletter from the National Women’s Health Network reminded me of what I had forgotten about psych meds: many patients will experience some degree of withdrawl after discontinuing their antidepressants. This is especially problematic for patients who self-d/c their medication abruptly instead of tapering down. Effexor and Paxil are apparently the big offenders here, but almost any antidepressant can cause withdrawl symptoms. I shudder to think about all of the patients that I’ve seen who discontinue their psych meds on their own (in fact, it seems like none of the patients that I’ve seen have ever waited to be told by their provider when and how to stop their meds). Dammit! How do providers ever tell the difference between run-of-the-mill depression symptoms, fibromyalgia, antidepressant discontinuation syndrome and generalized malaise?

It’s easy to talk about how we should avoid antidepressant use in everyone who doesn’t have moderate-to-severe depression–especially since research doesn’t really bear out the efficacy of antidepressants in mild depression anyway. So what does work? Well, when I get depressed in the winter I start buying OTC Sam-e supplements (this year I tried 5-HTP, which seems to be working too). Last winter me and the gf purchased a light box for $150. I have a gym membership, and this week I’m treating myself to a massage at the local massage school. Who pays for all of this? Oh, that’s right…me. How did I know to do all this? Mostly because I know how to use the internet. I’m also pretty motivated to take care of myself. But how do I pass this stuff along to my patients? Few of them can pay $25 a month for alternative medicine supplements, not to mention the fancy-schmancy lightbox. And even with my advanced degree, I hate going to the gym when I feel like crap, so I know how hard it is to motivate oneself for exercise.

As I’ve probably mentioned in other posts, the wait for a therapist in my community is now almost 10 months for a Spanish-speaking patient, and 3-4 months for an English-speaking one. What to do for a patient who has no access to therapy, no extra money for supplements, no gym to go to, no hot tub, no money for a massage and no access to the internet? I guess I’ll just have to try harder with my “don’t stop this medication suddenly without calling us first” antidepressant education. sigh.

*Edit: If this post comes across sounding frustrated, it’s not at my patients. It’s because my patients have so few resources–financial, social and psychological–that I feel like my only option is to prescribe them pills for their depression, even if pills aren’t their best or only option. And that makes me frustrated.

Advertisements
 

2 Responses to “D’oh!”

  1. LB Says:

    About 10 or so years ago my Psych doc told me to get off Paxil over the course of a month. Instead I did my own reading and I spent 6 months weaning off Paxil (from 80mg/day) and still ended up vomiting daily for about 5 weeks when I stopped entirely. My meds (none of them psych) now are just over $400 a month and I have insurance. So how about “none of them CAN” pay 25 a month for alt meds, the 150 light box, the 65 for (I can’t afford my local) YMCA … as opposed to “few of them are going to” ?

    … and maybe you’re just frustrated but it actually comes across like you are comparing your depression and what helps it – to their depression and/or what they can’t afford to try? That just reads bad. You don’t live on their planet, you know that.

    To most patients, “don’t stop this medication suddenly without calling us first” sounds like you’re going to make them keep taking it or yell at them. Seriously. Consider: “if you stop this medication suddenly, you will get very very sick and be in incredible pain – so if you 100% decide to stop, call me and I will help you do it so you don’t get sick.”

    As a decent person you are the anomaly. Being inherently decent makes it that much more baffling to you why people are hiding things from you and lying: it’s because of the huge parade of jerks, mean assholes and incompetent idiots in white coats that came before you. You’ve already described a lot of them around you since you started this gig: please don’t turn on the powerless with your dammits.

    Thanks for listening.

  2. LB Says:

    I appreciate that edit.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s